The Piedmont Police Department said on Tuesday that a county crime lab analysis of mushrooms confiscated during a drug-related incident involving high school students in January revealed no fentanyl in the mushrooms. Police and school officials had been concerned that the mushrooms had been mixed with fentanyl and that an individual suffered an overdose because of the fentanyl exposure.
“As our nation continues to struggle with the tragic results of the fentanyl epidemic, we ask the community to discuss the danger of fentanyl and the risks with ingesting substances which may be laced with fentanyl,” said police.
Signs of opioid overdose and who to call
Anyone who encounters fentanyl in any form should not handle it and should call 911 immediately. In addition to the Piedmont Fire Department’s ability to respond, all Piedmont police officers carry Naloxone, a life-saving medication used to reverse an opioid overdose, according to information on the city’s website. PUSD says it has naloxone on its campuses, and staff is trained on recognizing signs of an opioid overdose, administering naloxone, and providing followup care.
Health officials advise learning how to recognize the signs of opioid overdose. Look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
It may be hard to tell if a person is experiencing an overdose. If you aren’t sure, treat it like an overdose and call 911 immediately.
For more information, see facts about fentanyl from the CDC.